If you have been reading my blogs you know that I believe all drugs are both good and bad depending on the situation. This is true for tylenol (also known as acetaminophen), and motrin(also known as ibuprofen). And you also may know that my belief is that drugs are not dangerous….it’s drug IGNORANCE that is dangerous. Tylenol and motrin can be obtained withOUT a prescription, so don’t put yourself in one of these dangerous drug situations.
Tylenol is processed through the liver. Daily high doses of tylenol can damage the liver (more than 3 grams), especially if the person drinks a lot of alcohol or has a weakened liver from disease. If you have been diagnosed with hepatitis C, or if you drink more than 4 times a week….you might want to switch to Ibuprofen, that would be a better choice.
Tylenol over doses are the leading cause of acute liver failure in the United States, however, half of them are intentional overdoses. Don’t be part of that group that accidentally overdoses on them. Safe doses are less than 3 grams, but for short periods of time you can go up to 4 grams if needed. Be sure to look for hidden tylenol in cold/flu products, sleep aids, menstrual cramp products etc….and add that amount to the daily dose you consume.
Now on to Ibuprofen. Ibuprofen is stronger than tylenol because it also stops swelling and redness. It’s an anti-inflamitory. It even stops the redness and swelling of a sunburn…FYI. The trade off is that unlike tylenol, there are 3 major things that can wrong here, not just one.
First:Ibuprofen is processed through the kidneys, therefore other drugs that act on the kidneys can react badly with ibuprofen. Example, the ACE inhibitors like lisinopril, Zestril, ramapril, enalapril, ….anything that ends in an “il”
These drugs lower the blood pressure in the body and in the kidneys. When the blood pressure in the kidneys goes from high to normal, the kidneys are preserved and they stay young and healthy. However, when the blood pressure in the kidneys goes from normal to LOW, that is a recipe for kidney injury, and that can happen to a person on ace inhibitors who get sick.
When a person on ace inhibitors becomes dehydrated and sick, the blood pressure in the kidneys can go too low and start damaging the kidneys. If you add ibuprofen to the mixture, things go get even worse. It’s almost like the perfect storm developing. Then if the person is also on a water pill like hydrochlorothiazide….it can accelerate the damage even more. If you are on ace inhibitors to control your blood pressure, tylenol is a better choice for you.
Occasionally we admit people to our hospital that are in acute kidney failure for this reason. It’s something to be very aware of if you take blood pressure medications.
Which reminds me…..both tylenol and ibuprofen can increase blood pressure in people who are prone to high blood pressure. You might want to monitor your blood pressure daily to make sure you stay in the safe range. I don’t know how this happens, all I know is that it does happen. Tylenol (rarely) and motrin (more often) can partially stop blood pressure medications for working properly.
Second thing that can go wrong: your stomach and intestines can bleed from ibuprofen use. Ibuprofen, and all NSAID’s (aleve, naproxen), can irritate and erode the lining of the stomach causing an ulcer or sore that can bleed. Some people have reported passing blood in their stool after just one dose. Usually it takes several doses to erode the lining. However, people who have a strong, healthy, intact stomach and intestines don’t seem to have any problem at all.
Third thing that can wrong: Soon after taking ibuprofen you can have heart attack. Usually it’s people who are on the verge of a heart attack anyways, that end up having problems. People with healthy hearts and veins don’t seem to be at risk. I wrote a blog about this and an herbal alternative that works great http://wp.me/p3YRVv-8v However, tylenol and naproxen are better choices in this situation.
I hope you have enjoyed this blog. Stay tuned for more advice on how to stay safe and healthy.